Patients will often come in with a list of symptoms that may include: belching, nausea, heart burn, racing heart, irregular heart beats and/or changes in blood pressure. It is easy to see that some of these symptoms may be related to stomach function whereas others are more related to the heart.
Gastro-cardiac syndrome explains how both of these may actually be intertwined. The vagus nerve innervates both the stomach and the heart and irritation of this nerve can result in abnormal function of both of these organs at the same time.
Another possible etiology for Gastro-cardiac syndrome is through direct irritation of the heart via the diaphragm. If the stomach is not functioning properly, gas may develop, if not released, this gas may actually cause the stomach to slightly displace upwards, putting pressure on the diaphragm. This pressure then refers up onto the heart causing it to change position slightly. Any shifts in the heart’s position can result in symptoms such as those mentioned above.
If you suffer from a list of complaints that include both the stomach and heart, you may wish to consider the possibility of this syndrome before beginning a regime of medications.
Treatment of this condition is determined by the actual stomach condition that is occuring. While many patients are taking antacids or other medications for their heart burn, they may actually be suffering from too little stomach acid secretion. The use of antacids, proton-pump inhibitors or H2 antagonists will provide relief to the patient for the short-term but over the long-term will result in further complications.
Proton-pump inhibitors have been implicated in nutritional deficiencies by interfering with the secretion of hydrochloric acid in the stomach. This acid is produced to facilitate the break-down of the foods you eat. Interfering with the digestive system in this way may result in poor availability of the nutrients from your food. Stomach acid is important for the absorption of vitamin B12, iron, calcium and zinc to name a few. People taking medications to alter their stomach acid may also be more prone to infection with H. pylori and parasites.
Determining if you are secreting too much or too little stomach acid is the first step to be taken before beginning any medication. This is a simple test that can be done under the guidance of a Naturopathic Doctor. There are a number of treatments that can be used to rectify the problem and send you on your way to a healthy stomach and a happy heart.